MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS INC US PIN REV DOME DRILL 30MM; DRILLS

DEPUY ORTHOPAEDICS INC US PIN REV DOME DRILL 30MM; DRILLS
Catalog Number 227430800
Medical Device Problem Codes Break (1069); Entrapment of Device (1212)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/09/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that on (b)(6) 2025, a total hip arthroplasty surgery was performed.The surgery was carried out using corail & pinnacle instruments and materials.Following the implantation of the acetabular shell with ¿ pinnacle acetabular shell sector ii with porocoat 50mm od, the surgeon proceeded, in accordance with the standard procedure, to drill through the bone via the holes in the acetabular shell using the drill bit pin rev dome drill 30mm.During the drilling process, it was found that the aforementioned drill bit fractured, and the larger part remained inside the patient's bone.The operation was completed with a significant delay, with the broken piece of the drill bit remaining inside the patient.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes, or its employees that the report constitutes an admission that the product, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint #(b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H10 additional narrative: added: d9.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint #: (b)(4).Investigation summary: according to the information received, "on wednesday, (b)(6), 2025, at the [hospital], a total hip arthroplasty surgery was performed by orthopedic surgeon [doctor], in the presence of colleague.The surgery was carried out using corail & pinnacle instruments and materials.Following the implantation of the acetabular shell with ¿ pinnacle acetabular shell sector ii with porocoat 50mm od, the surgeon proceeded, in accordance with the standard procedure, to drill through the bone via the holes in the acetabular shell using the drill bit pin rev dome drill 30mm, (attached photograph).During the drilling process, it was found that the aforementioned drill bit fractured, and the larger part remained inside the patient's bone.(attached radiograph).The operation was completed with a significant delay, with the broken piece of the drill bit remaining inside the patient." the product was not returned to j&j medtech orthopaedics; however photos were provided for review.See attachment (f, viber_image_(b)(6)_2025_09-29-15-087).The radiographic investigation revealed that a fragment of the tip of the drill is logged in the patient's bone.Therefore, embedded condition can be confirmed.Additionally, a photo of the pin rev dome drill 30mm without the tip was provided.The broken condition could be consistent with multiple uses under extreme eccentric loading resulting in premature bending or failure of the drill bit, however, because the fragment was not returned, a proper investigation into the potential cause of the fracture is not possible with the photographic evidence provided.As the device was not returned, an as-received condition could not be assessed, and a dimensional inspection and document/specification review were not completed.The overall complaint was confirmed as the observed condition of the pin rev dome drill 30mm would have contributed to the complained device issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of j&j medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: a device history record (dhr) review or manufacturing records evaluation (mre) was not possible because the date code (pg0605) provided is not a valid finished goods lot number.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary: according to the information received, "on wednesday, (b)(6) 2025, at the [hospital], a total hip arthroplasty surgery was performed by orthopedic surgeon [doctor], in the presence of colleague.The surgery was carried out using corail & pinnacle instruments and materials.Following the implantation of the acetabular shell with ¿ pinnacle acetabular shell sector ii with porocoat 50mm od, the surgeon proceeded, in accordance with the standard procedure, to drill through the bone via the holes in the acetabular shell using the drill bit pin rev dome drill 30mm, (attached photograph).During the drilling process, it was found that the aforementioned drill bit fractured, and the larger part remained inside the patient's bone.(attached radiograph).The operation was completed with a significant delay, with the broken piece of the drill bit remaining inside the patient." the product was not returned to j&j medtech orthopaedics; however, photos were provided for review.See attachment (f , viber_image_(b)(6)).The radiographic investigation revealed that a fragment of the tip of the drill is logged in the patient's bone.Therefore, embedded condition can be confirmed.Additionally, a photo of the pin rev dome drill 30mm without the tip was provided.The broken condition could be consistent with multiple uses under extreme eccentric loading resulting in premature bending or failure of the drill bit, however, because the fragment was not returned, a proper investigation into the potential cause of the fracture is not possible with the photographic evidence provided.As the device was not returned, an as-received condition could not be assessed, and a dimensional inspection and document/specification review were not completed.The overall complaint was confirmed as the observed condition of the pin rev dome drill 30mm would have contributed to the complained device issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of j&j medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot a device history record (dhr) review or manufacturing records evaluation (mre) was not possible because the date code (pg0605) provided is not a valid finished goods lot number.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary according to the information received, "on wednesday, (b)(6) 2025, at the [hospital], a total hip arthroplasty surgery was performed by orthopedic surgeon [doctor], in the presence of colleague.The surgery was carried out using corail & pinnacle instruments and materials.Following the implantation of the acetabular shell with ¿ pinnacle acetabular shell sector ii with porocoat 50mm od, the surgeon proceeded, in accordance with the standard procedure, to drill through the bone via the holes in the acetabular shell using the drill bit pin rev dome drill 30mm, (attached photograph).During the drilling process, it was found that the aforementioned drill bit fractured, and the larger part remained inside the patient's bone.(attached radiograph).The operation was completed with a significant delay, with the broken piece of the drill bit remaining inside the patient." the product was returned to medtech orthopaedics for evaluation.Visual examination of returned device revealed the tip broken from pin rev dome drill 30mm.Broken fragment was not returned for evaluation.The investigation was able to confirm the embedded allegation as x-rays were provided to evaluate the condition.This condition is consistent with multiple uses under extreme eccentric loading resulting in premature bending or failure of the drill bit, however taking in consideration the age of the device, the potential cause can be attributed to end of life.The lifecycle requirements of the device are event related and depend on the use and inspection of the device in clinical practice.As the device can be damaged on the first or 100th use, the device must be properly inspected prior to each surgical use.Refer to the device/country specific ifu for information related to end of life, reprocessing instructions, and inspection procedures.A dimensional inspection was not performed since it was not applicable to the complaint condition.A functional test was not performed since it was not applicable to the complaint condition.The overall complaint was confirmed as the observed condition of the pin rev dome drill 30mm would have contributed to the complained issue.Based on the investigation findings, the potential cause is traced to end of life, and it has been determined that no corrective and/or preventative action is required.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot a device history record (dhr) review or manufacturing records evaluation (mre) was not possible because the date code (pg0605) provided is not a valid finished goods lot number.Corrected: h3.

Brand Name
PIN REV DOME DRILL 30MM
Common Device Name
DRILLS
Manufacturer (Section D)
DEPUY ORTHOPAEDICS INC US
700 orthopaedic drive
warsaw IN 46581 0988
Manufacturer Contact
elba bello
700 orthpaedic dr.
warsaw, IN 46581
9083863534
MDR Report Key22631633
Report Number1818910-2025-13040
Device Sequence Number18374659
Product Code HTW
UDI-Device Identifier10603295109150
UDI-Public(01)10603295109150(10)PG0605
Combination Product (Y/N)N
Initial Reporter CountryGR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative,Distributor
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number227430800
Device Lot NumberPG0605
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/10/2025
Supplement Date Received by Manufacturer08/07/2025
08/14/2025
09/03/2025
10/02/2025
Initial Report FDA Received Date07/28/2025
Supplement Report FDA Received Date08/08/2025
08/15/2025
09/04/2025
10/03/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/15/2005
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown